Study identifies 24 side effects associated with secukinumab treatment

0

A new systematic review of secukinumab-induced adverse events of special interest (AESI) in patients with moderate to severe plaque psoriasis found that the most common AESIs were inflammatory bowel disease, drug eruption eczematous, drug-associated vasculitis, and drug-induced lupus erythematosus.

Although most AESI are classified as mild to moderate, in practice these types of events have been increasingly reported.

In addition, the side effect profile of the treatment has not been fully described in previous research and many of the side effects such as lupus erythematosus have not been identified in clinical trials, although they have been reported in more case reports and case series over time.

Therefore, a research team led by Jingyao Liang, PhD, Institute of Dermatology at Guangzhou Medical University, China, conducted a systematic review to establish a secukinumab-induced AESI profile and treatment strategies.

The literature search was performed in PubMed databases from the earliest cases of secukinumab use to August 2021 for the treatment of each type of medical condition.

Search terms such as secukinumab or secukinumab-induced, side effects, side effects, and adverse events were used to find relevant studies, and at this point the researchers extracted data on study type, demographics, treatment history and dosing, disease type, onset of AESI, and management and outcomes by AESI.

In total, the search yielded 1426 potentially relevant articles, of which 55 were included in the review. Among these studies were 2 clinical studies, 2 reviews, 50 case reports and 1 case series, all published between 2016 and 2021.

The researchers found that more than 1,077 adult patients aged 18 to 74 years developed AESi after being treated with secukinumab for a variety of conditions, including psoriatic disease and spondyloarthritis (SpA).

The onset of AESI ranged from 2 days to 96 weeks, and a total of 24 AESI were identified, including obesity, alopecia areata, bullous eruption, scleroderma, and the AESI listed previously.

The most commonly reported AESI was IBD with over 1000 cases, followed by drug rash with 30 cases and drug associated vasculitis with 8 cases.

As noted, most events were mild to moderate and patients typically made a full recovery after discontinuation. Notably, some patients continued on secukinumab treatment due to significant disease regression, with AESI stabilized and/or well controlled by other treatments.

With this study, researchers suggested that physicians “should be aware that secukinumab should induce worsening of symptoms or recurrence of AESI during treatment in different AESI and follow-up patients.”

The study, “Review of Secukinumab-Induced Adverse Events of Special Interest and Their Potential Pathogenesis”, was published online in Dermatological therapy.

Share.

Comments are closed.